Real transformations with polynomial invariants

E. N. Dancer, J. F. Toland

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)

Abstract

This paper seeks to generalise one aspect of classical Krein theory for linear Hamiltonian systems by examining how the existence of a non-trivial, homogeneous, polynomial W of degree m ≥ 2 with (Ax, ∇W(x)) = 0,x ∈ ℝN, affects the spectrum of a real linear transformation A on ℝN. Amongst other things it is shown that (i) such a W exists if, and only if, the spectrum of A is linearly dependent over the natural numbers, and (ii) there exists such a W which is non-degenerate if, and only if, all the eigenvalues of A are imaginary and semi-simple. In classical Krein theory W is quadratic. Our enquiry is motivated by a theory of topological invariants for dynamical systems which have a first integral. Degenerate Hamiltonian systems are a special class where the present considerations are relevant.

Original languageEnglish
Pages (from-to)99-122
Number of pages24
JournalJournal of Geometry and Physics
Volume19
Issue number2
DOIs
Publication statusPublished - Jun 1996

Keywords

  • Degenerate hamiltonian systems
  • Flows with a first integral
  • Homotopy invariant
  • Krein theory
  • Polynomial invariants

ASJC Scopus subject areas

  • Mathematical Physics
  • Physics and Astronomy(all)
  • Geometry and Topology

Fingerprint Dive into the research topics of 'Real transformations with polynomial invariants'. Together they form a unique fingerprint.

Cite this